Alert archive / Kansas / Severe Thunderstorm Warnings in 2006
Severe Thunderstorm Warning 5, NWS Topeka, KS
NWS Topeka, KS issued this severe thunderstorm warning at Jan 28, 2006, 5:00 PM CST for Morris County, Kansas. It was in force for 33 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jan 28, 2006, 5:00 PM CST (23:00 UTC)
- Expired
- Jan 28, 2006, 5:33 PM CST
- In force
- 33 min
- Issued by
- NWS Topeka, KS
- Area
- Counties, with a storm outline in the text
County Morris County, KS
The radar
The Topeka radar (KTWX), 36 km from the middle of the area, began a volume at 23:00 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Topeka, KS (KTOP), launched 12:00Z, 11.0 hours before the alert went out and 82 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 564 m above ground
- 0-6 km bulk shear
- 30 kt
- 0-1 km storm-relative helicity
- 281 m²/s²
- 0-3 km storm-relative helicity
- 293 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000
WUUS53 KTOP 282301
SVRTOP
KSC127-282345-
/O.NEW.KTOP.SV.W.0005.060128T2300Z-060128T2345Z/
BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE TOPEKA KS
500 PM CST SAT JAN 28 2006
THE NATIONAL WEATHER SERVICE IN TOPEKA HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
NORTHEASTERN MORRIS COUNTY IN EAST CENTRAL KANSAS
* UNTIL 545 PM CST
* AT 457 PM CST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM CAPABLE OF PRODUCING NICKEL SIZE HAIL. THIS
STORM WAS LOCATED 6 MILES NORTHWEST OF COUNCIL GROVE LAKE...OR
ABOUT 23 MILES SOUTHEAST OF JUNCTION CITY...MOVING NORTHEAST AT 25
MPH.
* LOCATIONS IMPACTED INCLUDE...
DWIGHT...
STAY TUNED TO WEATHER RADIO OR LOCAL MEDIA OUTLETS FOR THE LATEST
SEVERE WEATHER INFORMATION.
LAT...LON 3876 9665 3886 9664 3886 9650 3883 9650
3882 9649 3881 9638 3877 9638 3864 9658
3864 9665
$$2 follow-up statements
000
WWUS53 KTOP 282313
SVSTOP
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE TOPEKA KS
513 PM CST SAT JAN 28 2006
KSC127-282345-
/O.CON.KTOP.SV.W.0005.000000T0000Z-060128T2345Z/
MORRIS-
513 PM CST SAT JAN 28 2006
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 545 PM CST
FOR NORTHEASTERN MORRIS COUNTY...
AT 510 PM CST...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE
HAIL. THIS STORM WAS LOCATED 5 MILES NORTH OF COUNCIL GROVE LAKE...
OR ABOUT 25 MILES SOUTHEAST OF JUNCTION CITY...MOVING NORTHEAST AT 20
MPH.
THE SEVERE THUNDERSTORM WILL OTHERWISE REMAIN OVER MAINLY RURAL AREAS
OF THE INDICATED COUNTY.
STAY TUNED TO NOAA WEATHER RADIO OR LOCAL MEDIA OUTLETS FOR THE
LATEST SEVERE WEATHER INFORMATION.
LAT...LON 3866 9659 3885 9656 3886 9650 3881 9650
3881 9638 3877 9638 3864 9649
$$000
WWUS53 KTOP 282333
SVSTOP
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE TOPEKA KS
533 PM CST SAT JAN 28 2006
KSC127-282343-
/O.CAN.KTOP.SV.W.0005.000000T0000Z-060128T2345Z/
MORRIS-
533 PM CST SAT JAN 28 2006
...THE SEVERE THUNDERSTORM WARNING FOR NORTHEASTERN MORRIS COUNTY HAS
BEEN CANCELLED...
AT 533 PM CST...NATIONAL WEATHER SERVICE RADAR INDICATED THAT THE
SEVERE THUNDERSTORM THAT PROMPTED THE WARNING HAD WEAKENED AND
EXITED THE AREA...THUS THE WARNING HAS BEEN CANCELLED.
STAY TUNED TO NOAA WEATHER RADIO OR LOCAL MEDIA OUTLETS FOR THE
LATEST SEVERE WEATHER INFORMATION.
LAT...LON 3866 9659 3885 9656 3886 9650 3881 9650
3881 9638 3877 9638 3864 9649
$$What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Topeka, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Jan 28, 3:50 PM CST, 1 hour 10 minutes earlier.
Area forecast discussion, Jan 28, 3:50 PM CST, 1 hour 10 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE TOPEKA KS 350 PM CST SAT JAN 28 2006 .DISCUSSION... THUNDERSTORMS MAIN CONCERN FOR TONIGHT THEN PRECIPITATION CHANCES SUNDAY AFTERNOON. LATEST SATELLITE AND PROFILER ANALYSIS HAD UPPER TROUGH OVER WESTERN KANSAS AT 19Z WITH A 110 KT 300 MB JET ON EAST SIDE OF THE TROUGH OVER TEXAS AND ANOTHER CURRENTLY OVER EASTERN KANSAS. SURFACE ANALYSIS HAD SURFACE LOW BETWEEN SALINA AND CONCORDIA WITH THE DRY LINE EXTENDING SOUTH TO JUST EAST OF MEDICINE LODGE. SURFACE DEW POINTS HAVE INCREASED INTO THE LOWER 50S FROM SOUTH CENTRAL AND SOUTHEAST KANSAS INTO NORTHEAST AND PARTS OF NORTH CENTRAL KANSAS. MOISTURE CONVERGENCE OCCURRING ALONG THE DRY LINE ACROSS CENTRAL KANSAS. THUNDERSTORMS HAVE BEEN DEVELOPING OVER THE LAST HOUR OR SO IN INSTABILITY AXIS AND MOISTURE CONVERGENCE. GOOD DEEP LAYER SHEAR EXISTS FOR SEVERE THUNDERSTORM DEVELOPMENT ACROSS THE AREA INTO THE EARLY EVENING HOURS. WILL ORIENT PROBABILITY OF PRECIPITATION JUST EAST OF THE CURRENT CONVECTION TO BEGIN THE EVENING. THE DRY LINE WILL PUSH EAST ACROSS THE CWA THIS EVENING WITH SOME WRAP AROUND CLOUDS BEHIND THE UPPER TROUGH LATER TONIGHT. ON SUNDAY ANOTHER H5 TROUGH MOVES ACROSS NEBRASKA AND INTO NORTHEAST KANSAS SUNDAY AFTERNOON THEN EAST INTO NORTHEAST MISSOURI BY 06Z MONDAY. MOISTURE IS LIMITED WITH THIS SYSTEM AND LEFT SOME SMALL POPS IN THE NORTHEAST CORNER WHERE SOUNDINGS SUGGEST MOISTURE WILL BE BEST AND MAY SQUEEZE OUT SOME LIGHT RAIN. REST OF THE CWA LOOKING DRY WITH MID LEVEL CLOUDS. SECONDARY SHORTWAVE DROPPING SOUTHEAST ACROSS THE AREA SUNDAY WILL EXIT OFF TO THE EAST BY SUNDAY EVENING/OVERNIGHT WITH DECREASING CLOUDS FROM WEST TO EAST DURING THE NIGHT. DESPITE MIXING...THIS WILL STILL HELP TEMPERATURES FALL INTO THE MIDDLE TO UPPER 20S. WITH THE COOL START AND WEAKER MIXING...EXPECT TO SEE HIGHS FOR MONDAY NOT TOO FAR FROM SUNDAYS HIGHS. HOWEVER WARM ADVECTION WILL START UP AGAIN MONDAY NIGHT INTO TUESDAY AND HAVE INCREASED HIGHS TUESDAY INTO THE UPPER 50S FAR SOUTHWEST CWA AS 850 TEMPS NOW EXPECTED TO EXCEED 11 DEGREES C IN THAT AREA. WILL KEEP FORECAST DRY ON THROUGH WEDNESDAY...ALTHOUGH ANOTHER SHORTWAVE WILL BE MOVING THROUGH TUESDAY NIGHT INTO WEDNESDAY...BUT MOISTURE AND LIFT LOOK LIMITED. WILL KEEP HIGHS MAINLY 50 TO 55 THROUGH THURSDAY...THEN COOLER TEMPS BY SATURDAY AS ANOTHER TROUGH SHOULD MOVE INTO THE CWA AND BRING COOLER AIR BACK INTO THE REGION AGAIN. MODELS ARE DIVERGING ON HOW FAR NORTH THE MAIN ENERGY WITH THE END OF THE WEEK TROUGH WILL PASS AS IT MOVES MAINLY ACROSS THE SOUTHERN PLAINS. FOR NOW...EXPECT PRECIP TO REMAIN TO THE SOUTH OF THE CWA...SO WILL LEAVE FCST DRY FOR NOW AND SEE IF MODELS COME INTO BETTER AGREEMENT ON THE EVOLUTION THE TROUGH AND ITS STRENGTH BY THE END OF THE WEEK. && .TOP WATCHES/WARNINGS/ADVISORIES...NONE. &&
Hazardous weather outlook, Jan 28, 4:42 AM CST, 12 hours 18 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE TOPEKA KS 442 AM CST SAT JAN 28 2006 KSZ008>012-020>024-026-034>040-054>056-058-059-291045- REPUBLIC-WASHINGTON-MARSHALL-NEMAHA-BROWN-CLOUD-CLAY-RILEY- POTTAWATOMIE-JACKSON-JEFFERSON-OTTAWA-DICKINSON-GEARY-MORRIS- WABAUNSEE-SHAWNEE-DOUGLAS-LYON-OSAGE-FRANKLIN-COFFEY-ANDERSON- 442 AM CST SAT JAN 28 2006 THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL...NORTH CENTRAL AND NORTHEAST KANSAS. .DAY ONE...TODAY AND TONIGHT THERE IS A CHANCE FOR THUNDERSTORMS OVER ALL THE AREA TODAY. SOME OF THE STORMS COULD BE SEVERE WITH LARGE HAIL AND DAMAGING WIND THIS AFTERNOON. THERE IS A CHANCE FOR A FEW THUNDERSTORMS OVER NORTHEAST AND EAST CENTRAL KANSAS EARLY THIS EVENING. HOWEVER ANY CHANCE FOR SEVERE STORMS WILL DIMINISH QUICKLY AFTER SUNSET. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTERS MAY BE NEEDED EARLY THIS AFTERNOON OVER NORTH CENTRAL KANSAS...AND PERHAPS OVER PORTIONS OF NORTHEAST AND EAST CENTRAL KANSAS BY MID TO LATE AFTERNOON.
In the hours before
Local storm report, Jan 28, 3:19 PM CST, 1 hour 41 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
319 PM CST SAT JAN 28 2006
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0256 PM HAIL 2 N MORGANVILLE 39.50N 97.20W
01/28/2006 1.00 INCH CLAY KS LAW ENFORCEMENT
REPORTED AT 28TH AND JAYHAWK RD.
&&
STRASSBERGLocal storm report, Jan 28, 3:44 PM CST, 1 hour 16 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
344 PM CST SAT JAN 28 2006
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0332 PM HAIL 3 S WAKEFIELD 39.17N 97.01W
01/28/2006 0.88 INCH CLAY KS LAW ENFORCEMENT
DIME TO NICKEL SIZE HAIL REPORTED BY A DEPUTY.
&&
STRASSBERGLocal storm report, Jan 28, 3:57 PM CST, 1 hour 3 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
357 PM CST SAT JAN 28 2006
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0334 PM HAIL 2 S MOONLIGHT 38.97N 97.10W
01/28/2006 0.75 INCH DICKINSON KS TRAINED SPOTTER
UP TO 3/4 INCH HAIL JUST NORTH OF I-70.
&&
STRASSBERGThe office that day
Everything else NWS Topeka, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jan 28, 2:45 PM CST | Severe Thunderstorm Warning | TOP | Clay, Washington | 45 min |
| Jan 28, 3:19 PM CST | Severe Thunderstorm Warning | TOP | Clay | 41 min |
| Jan 28, 3:45 PM CST | Severe Thunderstorm Warning | TOP | Riley | 45 min |
| Jan 28, 4:14 PM CST | Severe Thunderstorm Warning | TOP | Dickinson, Morris | 46 min |
Nearby
Severe Thunderstorm Warnings in Kansas, 2006Every severe thunderstorm warning in 2006
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.